Hey, I hope that you are not totally panicked over this. Some of what is written here is really unnecessarily alarming.
Efexxor is in the same drug family as Zoloft and they have very similar withdrawals and properties. Both contain a chemical that your nervous system adapts to, creating a chemical dependence... an "addiction" of sorts. It's easy to fix by stepping down. Everyone needs to go in different increments to reduce the symtoms. It's no big deal.
Since this is a med usually prescribed for an emotional imbalance like Social Anxiety Disorder (SAD-I get a kick out of the acronym!) or Dysthymia, I have to ask why there are so many people that have been put on it trying to remove themselves from it without their doctor's advice (referring to other posts I've read). Whenever you're on a med long-term like that, don't just stop... always seek a doctor's advice.
Expand this post...
In your case, if your doc didn't know about the withdrawal you describe, I would find a different doctor-is your doc a psychiatrist or a simple family doctor that probably shouldn't be prescribing this kind of medication in the first place? You may have a good doctor, but this may not be his area of expertise. After all, no one can know everything about everything. This med is for emotional (mental, if you will) problems, not medical ones, so you should be seeing a shrink, not someone that treats colds and earaches. Please consider doing so... if it's bad enough to be on Efexxor, it's bad enough to warrant the proper attention from a specialist. The taboo of seeing a psychiatrist is all but gone in today's society, so if you need to go, go.
I'm impressed that you figured out that it was withdrawal! When I decided I didn't need Zoloft anymore several years ago and stopped, I was in the emergency room two weeks later with terrible withdrawal, unaware of what the weird symtoms could be... thought I was losing my mind or had some weird disease. I felt like such an idoit describing my symtoms! The doc kept asking me if I was taking anything and I kept saying no (I wasn't taking anything). Finally, I got irritated with the repeated question and said, "Well, I WAS taking Zoloft, but I stopped a couple of weeks ago." He gave me this "Ah-hah!" kind of laugh and explained the withdrawal to me. I got back on a lower dose and stepped down... easy, breezy. Unfortunately for me, I had stopped my therapy and, as a result, did not improve and went through several more years of unexplained depression before being properly treated.
Now, I take Efexxor for Dysthymia (finally got the right diagnosis, I think-it's a hard one to diagnose for the first several years) and occasionally, when I run out (or forget to take it for 2-3 days), I get the same symptoms, but know what it is and get back on.
It's not meant to be taken forever. The idea of any mood-stabilizer, mood-elevator, or anxiety medication is that the patient be in therapy, learning new skills for coping with their life so as to no longer need the medicine. It's like a "donut" spare tire-you only run on it long enough to get the real problem fixed. In my case, assertiveness training has been helpful, but it's different issues and usually multiple issues for everyone.
Therapy doesn't always-doesn't even USUALLY-mean a psychiatrist, either. The trend is for lisciensed therapists, which cannot usually prescribe meds, do the therapy, while psychiatrists only prescribe and monitor the effects of the medicines. I see my shrinnk once every 3 months to see how I'm doing in therapy and how the meds are... if I'm putting or losing weight, sleeping enough but not too much,e tc.
Therapists are equally qualified in most cases to advise, diagnose, and treat emotional duress and anxiety-management through behavior modification. The key is to actually get better, after all, not just feel better. My life has actually improved with therapy, which is much preferred over my life remaining exactly the same while I take a medicine that keeps me from getting too depressed to cope with things as they are. I don't know about you, but I'd rather not have to take something for depression or anxiety the rest of my life, but staying at the mercy of the bad feelings isn't a realistic option, either.
If you need the medicine, why get off of it, but if you're not doing anything else, your problem is never going to go away. The question is, what do you want and what are you willing to do to get it? The Efexxor isn't going to kill you, but what good is staying on it forever, anyway? On the other hand, what good is taking it at all if you're not going to change your life for the better while you're on it?
Medicines like Efexxor are not a permanent "fix". They are a tool and you need, in my opinion, to get on a treatment team comprised of yourself (who knows you better than you?), a good therapist (ask your pastor for a recommendation or contact your local crisis pregnancy center or other outreach center or even your insurer), and a liscensed psychiatrist. Get these three experts on the case and, using the med as a crutch to help you cope in the meantime, eradicate the problem(s)!
More power to you as you do, sister!